MAUDE Adverse Event Report: COOK INC ULTRATHANE WILLS-OGLESBY SINGLE LUMEN PERCUTANEOUS GASTROSTOMY SET; KNT TUBES, GASTROINTESTINAL

COOK INC ULTRATHANE WILLS-OGLESBY SINGLE LUMEN PERCUTANEOUS GASTROSTOMY SET; KNT TUBES, GASTROINTESTINAL
Model Number N/A
Medical Device Problem Code Packaging Problem (3007)
Health Effect - Clinical Code Perforation (2001)
Date of Event 08/11/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
The international customer reported that the wire guide in an ultrathane wills-oglesby single lumen percutaneous gastrostomy set was placed backwards in the set when packaged.This was reportedly discovered when the needle was inserted percutaneously into the stomach, followed by the guidewire, and then a 7 french dilator.The guidewire was then removed, and contrast media was injected into the stomach.This showed a perforation of the stomach wall, which was then confirmed via x-ray imaging.Upon removal of the guidewire by the operator, it was discovered that the stiff end of the guidewire had been inserted first, rather than the floppy tip, which would have been expected.The tract was then dilated up, and a gastrostomy tube was placed.The operator checked the position of the tube, and then the patient was returned to the ward.The patient restrictions for food and drink following surgery were each extended an additional 24 hours.
 
Additional Manufacturer Narrative
Additional information received identified the patient's stomach perforation was treated conservatively-no treatment and the patient recovered as expected with no complications.It was also clarified that the patient was initially admitted to the hospital for gastrostomy insertion and has an underlying disease of recurrent tongue cancer.Per the customer, "the patient is alive at present although his underlying malignancy is progressing.His gastrostomy is said to be functioning well.He has had no further treatments." corrected data: occupation.Investigation ¿ evaluation: a review of the complaint history, device history record, documentation, manufacturing instructions, specifications, quality control, and trends of the device was conducted during the investigation.The device history record (work order number (b)(4)) was reviewed and confirmed that no nonconformances were recorded.Since the wogs-1200, ultrathane wills-oglesby single lumen percutaneous gastrostomy set is supplied with component parts, the device history record for ic375222 regarding the complaint device thsf-38-125-thg was reviewed and confirmed there were two nonconformances not related to this failure mode.These nonconformances were scrapped prior to further processing of the order.To date, a further search of the manufacturer's database records revealed this complaint to be the only reported complaint associated to the complaint lot number (7580747).It was stated that a patient's stomach was perforated with the wire guide in the wogs set due to the wire guide being loaded backwards.Retraining was performed for the operator in question.The actual root cause of this complaint is manufacturing related ¿ operator related, as the perforation was caused by the backwards loading of the wire.This failure mode is being escalated per internal processes.A field action has been initiated as a result of this failure mode/event.

Brand Name
ULTRATHANE WILLS-OGLESBY SINGLE LUMEN PERCUTANEOUS GASTROSTOMY SET
Common Device Name
KNT TUBES, GASTROINTESTINAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6813758
Report Number1820334-2017-02543
Device Sequence Number969795
Product Code KNT
UDI-Device Identifier00827002052741
UDI-Public(01)00827002052741(17)200201(10)7580747
Combination Product (Y/N)N
Initial Reporter CountryGB
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Nurse
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 12/11/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Operator of Device No Information
Device Model NumberN/A
Device Catalogue NumberWOGS-1200
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/14/2017
Supplement Date Received by Manufacturer12/07/2017
Initial Report FDA Received Date08/23/2017
Supplement Report FDA Received Date12/11/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
1820334-16OCT2017-014-R
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age56 DA